question-icon

Is Rabeprazole an effective medication for reflux esophagitis?

default
Posted on Tue, 11 Apr 2017
Question: Have stomach pain......have had endo showing inflamation in esophugus ....byopsies taken and came back negative.....they think due to reflux......have not been able to stop pain in stomach......any suggestions.......i have IBS.....you know a good clinic in US for this problem.....
doctor
Answered by Dr. Ramesh Kumar (6 hours later)
Brief Answer:
Mayo clinic is a good center in USA.

Detailed Answer:
Hi,
Thanks for choosing HealthcareMagic for your query,

As per your query.
Firstly I would suggest you to Start taking PPI's like Nexium(Esomeprzole 40mg) twice daily.
Other then that ask your gastroenterologist to add Prokinetic drug like Levosulpride, it is a sulpride isomer and exerts its prokinetic effect by blocking D2 receptors. Recent studies have shown that combining it with Rabeprazole has shown good effect in patients suffering from reflux esophagitis.

Domperidone-Very effective in treating reflux esophagitis when combined with Rabiprazole.

Acotiamide-Trials showed that 30 mg doses taken for 3 month thrice daily were highly effective in treatment of of functional dyspepsia.The positive effect of acotiamide on both gastric emptying and gastric accommodation,Gastric accommodation and gastric emptying in acotiamide group were significantly enhanced in people taking it.

Baclofen- Normally used for cerebral palsy patients and patients with other neuromuscular diseases.It has been successfully used in patients with reflux. It may decrease the frequency of relaxations of the lower esophageal sphincter and therefore decrease's reflux.

Please discuss all these options with your gastroenterologist.

Apart from that drastic life style modification and dietary changes are required-
-Firstly stop taking soda or any aerated beverage.
-Food and beverages like chocolates, fatty food, coffee, alcohol and peppermint should be avoided in order to reduce the weakening of the lower esophageal sphincter. Several food items irritate the damaged esophageal lining and should also be avoided. They include citrus fruits, tomato and pepper.
-Smoking cigarettes results in weakening of the lower esophageal sphincter and should be stopped to reduce reflux.
-Take about 30 grams of fiber daily in your diet.Eat one cup of fresh fruits(except banana) and half bowl of green salad daily; this will meet your extra total fiber requirement. Avoid citrus fruits as they can increase symptoms.
- Avoiding alcohol.
-Exercise daily for 20 minutes at least.
-Avoid oily and spicy food.
-Drink COLD milk.
-Yogurt is a very good natural source of probiotic take it daily.

Adhering to both medicines and Strict life style changes will help you in long term.
Last but not the least, Keep yourself fully motivated.

As per your query Mayo clinic is good hospital in US.
I hope I was helpful. I am happy to help if you have follow-up questions.

Regards.
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Ramesh Kumar (25 minutes later)
i thought peppermint was good for stomach.......is it bad for esophagus?.....also citrus fruits are bad.....why not bananas?....and what fruits are good.....
doctor
Answered by Dr. Ramesh Kumar (12 minutes later)
Brief Answer:
Follow up answer.

Detailed Answer:
Hi again,

As per our query Peppermint should be avoided in gastritis and reflux esophagitis.
Yes citrus fruits contains citric acid which increases acidity,Hence should be avoided.
Banana is good but some patient feel increase in cramping and abdominal pain,So in general can be avoided.
Fruits good are-
Watermelon,Muskmelon,Guava,Plums,Kiwi,Apple(red),Pears.

Regards
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Ramesh Kumar (16 minutes later)
Did you receive follow up question concerning if biopsies can cause more problems or closeness of digestive flow test to endo and biopsies taken....i have had worse problems since biopies of stomach and esophagus....i have inflammation in esophagus thought to be Barretts at first....biopsy came back negative.....then i had flow test with nuclear in a few days.....is there any side effects and or any chance of enhancing the inflammation or effecting the biopsies with nuclear being done before biopsies healed?......problems are worse now after all tests.....
doctor
Answered by Dr. Ramesh Kumar (1 hour later)
Brief Answer:
Follow up answer.

Detailed Answer:
Hello again,
As per your query.
No, symptoms of esophagitis are not related to biopsy or nuclear tests.Increased esophagitis after biopsy can just be a co incidence.However mild inflammation of the site of biopsy can be caused due to radioactive XXXXXXX But it usually settles down on its own.However Mild anti inflammatory like paracetamol can be taken for few days to subside increased inflammation of biopsy site.Its rare but some times rare thing happens in medical science.

Advice
Follow all instruction given by me.
Take paracetamol for 2 days.

Follow up after a week.
In case you have any other query,I would feel glad to answer.
Regards.
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Ramesh Kumar (4 hours later)
Right now i am taking Carafate before i eat and mylanta afterward.....is this too much with the paracetamol?......did you want me to follow up with paracetamol two more days after a week?.......i wasn't clear on that?....i really appreciate your effort to help.....before all this i have woke up with stomach cramps for five years but went away during the day.....after this latest round they don't subside....i have been to see 13 stomach doctors for that but with no relief .....but have more or less lived with it.......i have had hypnosis and tried acupuncture to no avail .......only in the mornings and they subside later.......i thought i would run that by you for your thoughts....endos and colon scope show nothing.....only happens in a recline position.....i have had surgeries on hips, shoulder and spinal fusion......one theory was an overload of bad bacteria in my small intestine due to surgeries......other doctors have no clue.....i have learned to live with it but causes me depression sometime due to chronic pain......i have even tried visceral manipulation and vagus nerve adjustment.......i have all but given up on this project....i go to Thailand soon.....is there possibly anything different there gastro doctors might know?....sorry about so many questions.....
doctor
Answered by Dr. Ramesh Kumar (15 hours later)
Brief Answer:
Follow up answer.

Detailed Answer:
Hello dear,
Cyrafate and Mylanta contain sucrafate and antacid.So yes you can take anti inflammatory paracetamol with it
Medical services in thailand are not at par with developed nations.So i don't think you can expect a miracle in thailand.
I have a request.
Please follow whatever i suggested for 14 days and report to me how are you feeling.

Regard
Above answer was peer-reviewed by : Dr. Remy Koshy
doctor
Answered by
Dr.
Dr. Ramesh Kumar

Gastroenterologist

Practicing since :1986

Answered : 2512 Questions

premium_optimized

The User accepted the expert's answer

Share on
Is Rabeprazole an effective medication for reflux esophagitis?

Brief Answer: Mayo clinic is a good center in USA. Detailed Answer: Hi, Thanks for choosing HealthcareMagic for your query, As per your query. Firstly I would suggest you to Start taking PPI's like Nexium(Esomeprzole 40mg) twice daily. Other then that ask your gastroenterologist to add Prokinetic drug like Levosulpride, it is a sulpride isomer and exerts its prokinetic effect by blocking D2 receptors. Recent studies have shown that combining it with Rabeprazole has shown good effect in patients suffering from reflux esophagitis. Domperidone-Very effective in treating reflux esophagitis when combined with Rabiprazole. Acotiamide-Trials showed that 30 mg doses taken for 3 month thrice daily were highly effective in treatment of of functional dyspepsia.The positive effect of acotiamide on both gastric emptying and gastric accommodation,Gastric accommodation and gastric emptying in acotiamide group were significantly enhanced in people taking it. Baclofen- Normally used for cerebral palsy patients and patients with other neuromuscular diseases.It has been successfully used in patients with reflux. It may decrease the frequency of relaxations of the lower esophageal sphincter and therefore decrease's reflux. Please discuss all these options with your gastroenterologist. Apart from that drastic life style modification and dietary changes are required- -Firstly stop taking soda or any aerated beverage. -Food and beverages like chocolates, fatty food, coffee, alcohol and peppermint should be avoided in order to reduce the weakening of the lower esophageal sphincter. Several food items irritate the damaged esophageal lining and should also be avoided. They include citrus fruits, tomato and pepper. -Smoking cigarettes results in weakening of the lower esophageal sphincter and should be stopped to reduce reflux. -Take about 30 grams of fiber daily in your diet.Eat one cup of fresh fruits(except banana) and half bowl of green salad daily; this will meet your extra total fiber requirement. Avoid citrus fruits as they can increase symptoms. - Avoiding alcohol. -Exercise daily for 20 minutes at least. -Avoid oily and spicy food. -Drink COLD milk. -Yogurt is a very good natural source of probiotic take it daily. Adhering to both medicines and Strict life style changes will help you in long term. Last but not the least, Keep yourself fully motivated. As per your query Mayo clinic is good hospital in US. I hope I was helpful. I am happy to help if you have follow-up questions. Regards.